Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Large deviations for empirical measures of Markov chains

  • 203 Accesses

  • 30 Citations

Abstract

In this paper we obtain large-deviation upper and lower bounds for the empirical measure of a Markov chain with general state space, as well as for the associated multivariate empirical measure and empirical process. In each of these instances we improve in various ways the results in the literature.

This is a preview of subscription content, log in to check access.

We’re sorry, something doesn't seem to be working properly.

Please try refreshing the page. If that doesn't work, please contact support so we can address the problem.

References

  1. 1.

    Acosta, A. de (1985). Upper bounds for large deviations of dependent random vectors.Z. Wahrsch. verw. Gebiete 69, 551–565.

  2. 2.

    Acosta, A. de (1988). Large deviations for vector-valued functionals of a Markov chain: Lower bounds.Ann. Probab. 16, 925–960.

  3. 3.

    Bolthausen, E. (1987). Markov process large deviations in τ-topology.Stoch. Proc. Appl. 25, 95–108.

  4. 4.

    Bourbaki, N. (1965).Topologie Générale, Hermann, Paris, Chaps. 1 and 2.

  5. 5.

    Dawson, D., and Gärtner, J. (1987). Large deviations from the McKean-Vlasov limit for interacting diffusions.Stochastics 20, 247–308.

  6. 6.

    Donsker, M. D., and Varadhan, S. R. S. (1976). Asymptotic evaluation of certain Markov process expectations for large time. IIICommun.Pure Appl. Math. 29, 389–461.

  7. 7.

    Donsker, M. D., and Varadhan, S. R. S. (1983). Asymptotic evaluation of certain Markov process expectations for large time. IV.Commun. Pure Appl. Math. 36, 183–212.

  8. 8.

    Ekeland, I., and Temam, R. (1976).Convex Analysis and Variational Problems, North-Holland, Amsterdam.

  9. 9.

    Ellis, R. (1984). Large deviations for a general class of dependent random vectors.Ann. Prob. 12, 1–12.

  10. 10.

    Ellis, R. (1988). Large deviations for the empirical measure of a Markov chain with an application to the multivariate empirical measure.Ann. Probab. 16, 1496–1508.

  11. 11.

    Ellis, R., and Wyner, A. (1988). Uniform large deviation property of the empirical process of a Markov chain.Ann. Probab. 17, 1147–1151.

  12. 12.

    Ganssler, P. (1971). Compactness and sequential compactness in spaces of measures.Z. Wahrsch. verw. Gebiete 17, 124–146.

  13. 13.

    Gärtner, J. (1977). On large deviations from the invariant measure.Theor. Probab. Appl. 12, 24–39.

  14. 14.

    Horvath, J. (1966).Topological Vector Spaces and Distributions. Addison-Wesley, Reading, Massachusetts.

  15. 15.

    Jain, N. (1988). Large deviation lower bounds for additive functionals of Markov processes. (To appear inAnn. Probab.)

  16. 16.

    Neveu, J. (1964).Bases Mathématiques du Calcul des Probabilités. Masson, Paris.

  17. 17.

    Ney, P., and Nummelin, E. (1987). Markov additive processes. II: Large deviations.Ann. Probab. 15, 593–609.

  18. 18.

    Nummelin, E. (1984).General Irreducible Markov Chains and Non-negative Operators. Cambridge University Press, Cambridge, England.

  19. 19.

    Stroock, D. W. (1984).An Introduction to the Theory of Large Deviations. Springer-Verlag, Berlin and New York.

  20. 20.

    Varadhan, S. R. S. (1985). Large deviations and applications.Expositiones Math.3, 251–272.

Download references

Author information

Rights and permissions

Reprints and Permissions

About this article

Cite this article

de Acosta, A. Large deviations for empirical measures of Markov chains. J Theor Probab 3, 395–431 (1990). https://doi.org/10.1007/BF01061260

Download citation

Key Words

  • Large deviations
  • empirical measures
  • weak topology
  • τ-topology